Serum sickness due to amoxicillin

Author: V. Dimov, M.D., Allergist/Immunologist and Assistant Professor at University of Chicago
Reviewer: S. Randhawa, M.D., Allergist/Immunologist and Assistant Professor at LSU (Shreveport) Department of Allergy and Immunology

A 17-year-old male with a history of chronic sinusitis is here for evaluation of suspected antibiotic allergy. Last year, he developed a reaction to Augmentin (amoxicillin clavulanate) with fever, joint swelling and hives. He had been on Augmentin previously without clinical symptoms. This year, he needed another course of antibiotics. He was placed on Omnicef (cefdinir) and he developed a rash. He had been on Omnicef prior to that without issues.

Past medical history

Chronic sinusitis.

He was not on any medications. Physical examination was unremarkable.

What is the most likely diagnosis?

This is a patient with a suspected penicillin and cephalosporin allergy and history of chronic sinusitis. Penicillin and cephalosporins share a beta lactam ring and there is reported historic evidence of cross reactivity of 5% to 15% between these two antibiotic groups.

Is the reaction due to IgE-mediated allergy or serum sickness?

The described reaction to amoxicillin with fever, joint pain and rash can be diagnostic of a relatively mild episode of serum sickness. Serum sickness is an example of the type III, or immune complex–mediated, hypersensitivity condition that is self-limited and caused by exposure to foreign proteins or hapten. The most common cause is antibiotics, penicillins in particular.

What diagnostic test would you suggest?

Work-up for penicillin and cephalosporin allergy can be started with testing for specific immunoglobulin E for penicillin. However, the conclusive testing will require skin testing for penicillin with major and minor penicillin metabolites. At this point, it is advisable to avoide penicillin and cephalosporin antibiotics. If he needs an antibiotic for treatment of infections in the future, he can be prescribed azithromycin. Currently, there is no validated test to rule out cephalosporin allergy, however a negative skin test to penicillin greatly diminishes the risk of a fatal anaphylactic reaction to cephalosporin. However, these tests are not helpful for predicting which patients are at risk for developing serum sickness. Premedication with steroids is not protective either. Further use of the offending agent, in this case, amoxicillin, should be withheld.

Final diagnosis

Serum sickness due to amoxicillin.


Although allergy to antibiotics is commonly claimed, true allergy to these drugs is often absent

Serum sickness typically occurs 7 to 10 days after exposure and causes fever, arthralgias, and rash. Mechanism involves drug-antibody complexes and complement activation (type III reaction). Some patients have frank arthritis, edema, or GI symptoms. Symptoms are self-limited, lasting 1 to 2 wk. Beta-Lactam and sulfonamide antibiotics, iron-dextran, and carbamazepine are most commonly implicated.

In one study which included chidlren with serum sickness, all but one of the antibiotic-related cases occurred in children who had relatively heavy lifetime antibiotic exposure. The risk of serum sickness was significantly elevated after cefaclor compared with amoxicillin. Most cases prompted several physician visits, but none required hospitalization.

Desensitization does not work and must never be attempted for certain types of reactions (Stevens-Johnson syndrome, toxic epidermal necrolysis, erythroderma, and erythema multiforme). Desensitization also does not work for other types of immunologic reactions to antibiotics, such as serum sickness, drug fever, or hemolytic anemia.

Mnemonics for penicillin allergy skin testing

Major penicillin determinant test detects
Majority of patients with penicillin allergy

Minor determinant test
Minorizes the risk


Serum sickness in children after antibiotic exposure: estimates of occurrence and morbidity in a health maintenance organization population. Am J Epidemiol. 1990 Aug;132(2):336-42.

Drug Hypersensitivity. Merck Manual.

Severe serum sickness-like reaction to oral penicillin drugs: three case reports. Tatum AJ, Ditto AM, Patterson R. Ann Allergy Asthma Immunol. 2001 Mar;86(3):330-4.

Serum Sickness. eMedicine Specialties > Rheumatology > Vasculitis.

Patient information: Allergy to penicillin and related antibiotics. UpToDate.

Published: 06/28/2009
Updated: 09/27/2010

No comments: